Skip Navigation LinksHome > September 1989 - Volume 71 - Issue 3 > Anaphylactoid Reactions to Vascular Graft Material Presentin...
Anesthesiology:
CLINICAL INVESTIGATION: PDF Only

Anaphylactoid Reactions to Vascular Graft Material Presenting with Vasodilation and Subsequent Disseminated Intravascular Coagulation.

Roizen, Michael F. M.D.; Rodgers, George M. M.D., Ph.D.; Valone, Frank H. M.D.; Lampe, George H. M.D.; Benefiel, David J. M.D.; Gelman, Simon M.D., Ph.D.; Rapp, Joseph M.D.; Weiler, John M. M.D.; Ota, Maile R.N.; Shuman, M. A. M.D.; Goetzl, Edward J. M.D.

Collapse Box

Abstract

This report describes five patients who had immediate adverse reactions following placement of a vascular graft. All had unusually persistent decreases in systemic vascular resistance, and four of these patients had bleeding as an early manifestation of this reaction. In two of three patients in whom the graft was replaced, uneventful recovery followed. Both patients in whom the graft was not replaced died. Blood samples from two of the patients demonstrated activation of complement and of the kinin system, whereas control patients did not demonstrate increased levels of activation products from these cascade systems. Recognition of this syndrome is important to patient survival, which appears to depend on rapid replacement of the graft.
(C) 1989 American Society of Anesthesiologists, Inc.
Publication of an advertisement in Anesthesiology Online does not constitute endorsement by the American Society of Anesthesiologists, Inc. or Lippincott Williams & Wilkins, Inc. of the product or service being advertised.
Login

Article Tools

Share

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.